When I was switched from Cytomel to the generic I had a gradual deterioration of my previously good state and had symptoms of hyperthyroidism (dizzyness, heart palpitations, anxiety, joint pain) even though the dosage remained the same. My prescription was 75 mcg. T4 and 25 mcg.T3. I made sure that the generic was from Mylan labs every time. My doctor cut the T3 dosage in half and I crashed...severe depression, edema and 15 lb. weight gain in 3 weeks, visual and cognitive problems. After this went on for a few months, I cycled the T3.. 12 1/2 mcg for 3 days and 25 mcg the 4th day. The depression, visual and cognitive problems lifted, but I continued to have edema and gain weight. The T4 was then raised to 100 mcg, still cycling the T3. Continued to gain weight and got foot cramps. T3 raised to 25mcg w/ 100 mcg T4. My free T3 then went too high, out of range. I had 2 panic attacks, the first in almost 2 years, but for me that had been symptomatic of untreated hypo. I had no other hyper symptoms. Thinking the problem might be with the Mylan generic, I went back on Cytomel last month and my doctor cut the dosage to 75 mcg T4 and 15 mcg. Cytomel. I will be retested in a month. I am pretty sure I will need more T4, since my Free T4 was already in the lowest part of the normal range, but I am co-operating with my PCP because I need her to trust me that the Free's are more important than the TSH, which is always below .5. Educating her through my physical reactions is exhausting, but better than dealing with Endos who just yell at me about my TSH.
Now a new problem has reared it's ugly head. Next month I start on Medicare and the only Part D plan that covers Cytomel on it's formulary is Humana, which charges $75 . I have been paying $20 through my HMO. My medical expenses have been so high, and I thought they would be less on Medicare. Apparently it's screw the Seniors and make 'em die, the parasites. Unless you happen to be wealthy, that is. I have an asset that Iown with other family members in an LLC that gives me no current income, but I can't sell it and I have to pay taxes on it. I feel like I might as well shoot myself now.
Point is, I'm afraid to go back on the generic T3. Generic T4 has been ok. Has anybody else experienced this problem, and if so, what did you do about it ? Mylan labs was cited by the FDA for quality control problems in July. It's astonishing to me that the FDA allows a plus or minus 10% variation from the brand in thyroid meds. it's so critical. I tend to be sensative to medications in general, and have had occasional paradoxical drug response in the past.
Thanks for your help, Jackie 1923/ formerly artfemme.
hi there- the generic t3 is causing probs with my stomach- when i quit it my stomach is better. so been trading symptoms for symptoms because when i take it i feel better except my stomach but then my stomach gets so bad i have to quit it. this has been going on for quite a while. i am in a medicare advantage hmo and it pays for my generic levo and generic t3. its wellcare medicare. they told me that they will pay the brand if the dr signs and faxes a form to them. i have been thinking about trying the brand cytomel. also she needs to write DAW on the script. i don t take near as much as you only 5 mcg so if needed i would get the .25 mcg and cut with a razor in quarters to save money if they won t pay. if i take too much lio my heart starts pounding but it does make me feel good. also if i take too much i lose too much wt so i have to be very careful with it. also if you have to pay full price for it check walmart if you can for a better price0 much less than cvs walgreens or publix for sure. GOD BLESS
Thanks for writing, annamae. I also had stomach problems when on the generic ..GERD-like symptoms is what they called them. I had lots of bloating and discomfort, and sometimes vomiting before I went on thyroid meds. I had an endoscopy it got so bad. As soon as they added Cytomel to my generic T4, all that went away. On generic T3 it gradually came back. Now that I've been back on the brand for about 6 weeks, it's getting better again. If you can afford it, you might want to try the Cytomel and see if it helps you. I found a site, I think it might be a part of Mary Shomen's website where a lot of patients commented on having problems with the generic....similar reactions to my own. Some said they experienced gaining weight on it, even though their dose was the same as the branded amount. It's suspected that it's not only fluctuations in the amount of active ingredient but also reactions to inert ones...dyes and fillers...that give people problems. This happened to people doing well on Armour when the fillers were changed. They had to switch to T4+T3.
Humana told me yesterday that if my doctor says I must take the brand, they can consider dropping it to a Tier 2 copay. It's still going to be expensive, and the authorization process takes a while in my experience . I want to get it through mailorder since I have to take it forever, and that is the most economical of all. Thanks for the tip on Walmart, maybe Costco would also be cheaper if I get caught in transition.
You have to be cautious when splitting meds, especially generics. If the tablet is scored, then it's generally ok to split on the score line , but with thyroid meds especially the dose needs to be accurate and it would be hard to split a 25 mcg tab into 5 equal parts. You'd also run the risk of getting a part that is only filler.
This is all so complicated. Blessings back to you, annamae.
i wonder if the fillers in cytomel are the same as the fillers in the lio- i have searched it for so long but cannot find the answer.. yes i am aware of the splitting situation and i split it in quarters and keep taking the same pill until its gone and then splite another but if i had the brand cytomel maybe it wouldn t be such a concern. well i think i will ask her to order the cytomel and see what happens. thanks for your input!
Cytomel is T3 and quickly goes through liver and into blood stream in 3 or 4 hours. If you don't have all the right minerals and "stuff" like tyrosine, selenium, iodine, molybdenum etc, the liver has problems converting T4 to T3, but T3 will get into the bloodstream, FREE T3 in a few hours. If you have low or hypothyroid, I can imagine how you manage to move or think clearly without at least 50 mcg. Your thyroid is activating your whole metabolism. If your hypothalamus can't produce enough TSH hormone, you will have a low TSH level and not have enough thyroid to energize your metabolism. Your brain needs 1/3 of your protein and energy levels. With a low metabolism you have to be on a low carbohydrate diet, under 100 grams per day so that your body is able to burn up the carbs. This means protein, salads, vegetables a little. Utter, it very careful on carbs. Avoid crackers, Fritos, cake, pancakes, etc, have an apple (15 grams carbs) or whole grain bread (15 grams per slice).
Read Mary Shomon (spelling?) on low thyroid. After having low thyroid, really low, for 50 years, and studying metabolism, one has to take some T4 as the liver needs a level of T4 whether or not it can metabolize or use it as a residual level in the liver in order to effectively release the T3 into the blood stream. You have to literally demand that most doctors take a T3/T4 blood test, along with FREE T3 and T4. Virginia in Florida
You've attached to a very old thread and Jackie1923 is no longer active on the forum.
One does not need 50 mcg of T3, by any means, in order to think clearly or move about... I've been doing very well for quite a few years on 10 mcg/day of generic T3. Almost everyone who takes T3 also takes some form of T4 med, some of which will be converted to T3 and we know that not all of the T3 in the body will be attached to proteins so there will be some (Free T3) available for use by the cells.
I'd also like to point out that it's the pituitary gland, not the hypothalamus that produces TSH and once a person is on thyroid hormones, particularly, one with a T3 component, TSH often becomes suppressed and totally irrelevant. The same applies to those who have had total thyroidectomy or whose thyroid has burned out from Hashimoto's, as mine has. If there's no thyroid, there's nothing to stimulate, so no need to worry about TSH.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.